Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 24, 2021, 2:01 AM CDT for Logan County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 2:01 AM CDT (07:01 UTC)
- Expired
- Aug 24, 2021, 2:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.50 in
- Wind
- 40
County Logan County, ND
The radar
The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
256
WWUS83 KBIS 240701
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
201 AM CDT Tue Aug 24 2021
NDZ046-047-240730-
Logan ND-Emmons ND-
201 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of western Logan and
northeastern Emmons Counties through 230 AM CDT...
At 200 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Hazelton to 4 miles south of
Napoleon. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Napoleon, Braddock, Burnstad, Kintyre, Beaver Lake State Park, and
Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.
&&
LAT...LON 4629 10036 4663 10020 4663 9942 4628 9953
TIME...MOT...LOC 0700Z 267DEG 15KT 4647 10016 4645 9975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:50 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 24, 12:50 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1250 AM CDT Tue Aug 24 2021 .UPDATE... Issued at 1228 AM CDT Tue Aug 24 2021 Thunderstorms, some severe, will continue to be possible through the early morning across much of the area (especially central and east) as an upper wave and associated surface low moves through. CAMs continue to have a poor handle on this setup and won't be of much use. The best chance for severe storms is across the south closer to the LLJ. Storms, regardless of location, will continue to propagate east early this morning before exiting the area. UPDATE Issued at 1015 PM CDT Mon Aug 23 2021 Quick update for Severe Thunderstorm Watch 459, in effect until 3 AM CDT for far south central North Dakota. 00Z guidance is starting to suggest a separate area of strong convection is possible between the Canadian border and Highway 2 in northwest and north central North Dakota early Tuesday morning. We will continue to evaluate this potential as new data arrive. UPDATE Issued at 954 PM CDT Mon Aug 23 2021 At 945 PM CDT, a meridional line of strong to severe thunderstorms with rotating updrafts was located from near Selfridge extending south through the Standing Rock Reservation in north central South Dakota. SPC Mesoanalysis indicates these storms are about to intercept an area of strong low level warm air advection and moisture transport. So we anticipate these storms should have no problem maintaining their strength as they track east-northeast across south central North Dakota. Instability, buoyancy, and shear parameters remain quite favorable for severe weather. Both large hail and damaging winds remain possible, though a transition away from the wind threat is still expected as the boundary layer becomes increasingly stabilized. In addition, if these storms are still partially rooted in the boundary layer, enough low level shear may be present for a brief tornado threat, though this remains by far the least likely hazard. UPDATE Issued at 712 PM CDT Mon Aug 23 2021 A line of widely scattered thunderstorms has developed from the southeast corner of Montana into south central South Dakota. An 84 mph wind gust was reported over one hour ago at an elevated station north of Belle Fourche, SD, but no other severe wind gusts have been reported since. The storms that are approaching far southwest North Dakota are moving through an environment with steep mid level lapse rates approaching 9 C/km, high DCAPE around 1500 J/kg, and marginal effective bulk shear near 30 kts, per SPC mesoanalysis. While these storms do not appear to pose an immediate severe threat to southwest North Dakota, they will need to be monitored closely. && .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Aug 23 2021 The main forecast issue in the short term period will be thunderstorm chances tonight through Tuesday. Latest WV imagery shows an upper level low situated over southern Alberta with shortwave energy rotating through the base of the trough and a broad southwest flow beneath the trough from northern California into the Northern Plains. At the surface lee side cyclogenesis is occurring over the Northern High Plains in response to the approaching upper trough. As this trough and shortwave energy over the West Coast approach, strong warm advection will spread into the forecast area and the lee cyclone will track into the western Dakotas. The combination of the strong warm advection and increasing mid-upper level forcing is expected to result in elevated thunderstorms moving into and/or developing over the southwest/south central and spreading north and east. Strong bulk shear of 40 to 55 knots will be over the area with increasing MUCape values through the night. Even though convection will be elevated, with instability and shear this strong, we could see some severe potential with any rotating updrafts, and we did bump up the hail size to half-dollar from quarter. We kept the wind gust potential at 60 given the elevated nature of the storms. Seems like a lot of the CAMS develop convection over the higher elevations of the northern High Plains and track it east northeast into southwest/south central ND, then intensify the convection as the low level jet/strong warm advection really kicks in later tonight. The HREF updraft helicities and SREF probability of SVR seem to key on this as well. My only question is that if Convection does not occur over the high plains, or dissipates before it reaches us, will there be strong convection. Not sure but by noticing the increasing congested CU in the vicinity of the Black Hills and northeast Wyoming and their trajectory, it seems reasonable given the amount of forcing for ascent approaching the area. There is also the aforementioned northern stream wave that moves into the northwest late tonight. The thinking is that the severe potential for convection across the northern tier counties will be lower, but given the strong shear, an isolated marginally severe wind gust or hail can not be ruled out here either. Convection tapers off over central and eastern ND on Tuesday with skies clearing behind the system. There are indications of another round of stratus dropping into northern ND, and possibly a little farther south than this mornings stratus. Highs are expected to range from the 60s north to lower 80s far south. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Aug 23 2021 The long term forecast continues to favor an active weather pattern with near to slightly below average temperatures. There will be a brief reprieve in precipitation chances Tuesday night through Wednesday morning behind the exiting wave. Meanwhile, a broad upper trough will be moving into the northwestern CONUS, eventually setting up southwesterly flow aloft across the northern Plains. Multiple waves are expected round the trough axis and pass through the southwesterly flow, providing precipitation chances throughout the remainder of the week with the best chances appearing to be late Thursday into early Friday. The trough weakens through the weekend with slightly warmer and drier conditions expected heading into the beginning of next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1228 AM CDT Tue Aug 24 2021 While most terminals will likely see VFR conditions for much of the forecast period, there are several potential aviation impacts to address. There is a chance of thunderstorms across much North Dakota through the morning, with the best chances central and east. The strongest storms may produce IFR/LIFR visibility, erratic wind gusts, and hail. Additionally, a period of MVFR to IFR ceilings is forecast at KXWA and KMOT Tuesday morning, regardless of precipitation. Low level wind shear will be a concern through much of the early morning at all terminals. Surface winds will generally be southeasterly around 10-15 kts through tonight before becoming northwesterly around 15-20 kts by Tuesday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Gale SHORT TERM...TWH LONG TERM...TWH AVIATION...Gale
Hazardous weather outlook, Aug 24, 1:03 AM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 103 AM CDT Tue Aug 24 2021 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-250615- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 103 AM CDT Tue Aug 24 2021 /1203 AM MDT Tue Aug 24 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few storms may be severe, with hail to the size of half dollar coins, and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe thunderstorms are possible in southern North Dakota Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001-009-017-018-031>033-040-041-043-044-250615- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 103 AM CDT Tue Aug 24 2021 /1203 AM MDT Tue Aug 24 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe thunderstorms are possible in southern North Dakota Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 24, 12:23 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1223 AM CDT Tue Aug 24 2021
NDZ048-051-240600-
La Moure ND-Dickey ND-
1223 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of LaMoure and Dickey
Counties through 100 AM CDT...
At 1222 AM CDT, strong thunderstorms were located along a line
extending from near Jud to 4 miles northeast of Elm Lake.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ellendale around 1230 AM CDT.
Adrian around 1240 AM CDT.
Dickey around 1245 AM CDT.
Marion around 1255 AM CDT.
Ludden around 100 AM CDT.
Other locations impacted by these storms include Nortonville,
Monango, Guelph, Berlin, Grand Rapids, Glover, Alfred, and
Merricourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4594 9900 4628 9900 4629 9904 4663 9904
4663 9804 4594 9801
TIME...MOT...LOC 0522Z 266DEG 38KT 4657 9885 4594 9866
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HOLLANSpecial weather statement, Aug 24, 1:03 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
103 AM CDT Tue Aug 24 2021
NDZ034-042-045-046-240630-
Grant ND-Sioux ND-Morton ND-Emmons ND-
103 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of northeastern Sioux,
southeastern Morton, northeastern Grant and Emmons Counties through
130 AM CDT/1230 AM MDT/...
At 102 AM CDT/1202 AM MDT/, strong thunderstorms were located along
a line extending from 10 miles northeast of Carson to Cannon Ball to
7 miles south of Wishek. Movement was northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Linton, Hazelton, Flasher, Solen, Cannon Ball, Braddock, St. Anthony,
Prairie Knights Resort, Lark, Temvik, Breien, Kintyre, Hazelton
Recreation Area, Huff, Fort Rice, and Beaver Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for south central and southeastern North Dakota.
&&
LAT...LON 4637 10130 4647 10164 4663 10149 4663 9991
4629 9992 4628 9988 4613 9988
TIME...MOT...LOC 0602Z 237DEG 25KT 4655 10144 4639 10058 4615 9958
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
HOLLANLocal storm report, Aug 24, 1:24 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
124 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM TSTM WND GST OAKES 46.14N 98.09W
08/24/2021 M97 MPH DICKEY ND PUBLIC
PERSONAL WEATHER STATION IN OAKES MEASURED
70 MPH SUSTAINED WIND GUSTING TO 97 MPH.
&&
ZHLocal storm report, Aug 24, 1:32 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM NON-TSTM WND GST 3 NE JAMESTOWN 46.93N 98.67W
08/24/2021 M59 MPH STUTSMAN ND ASOS
ASOS STATION KJMS JAMESTOWN ND AIRPORT ASOS
(BIS) - WINDS WERE OCCURRING WELL BEHIND
LINE OF THUNDERSTORMS.
&&
ZHSpecial weather statement, Aug 24, 1:42 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Bismarck ND 142 AM CDT Tue Aug 24 2021 NDZ036-037-047-048-050-051-240800- Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 142 AM CDT Tue Aug 24 2021 ...STRONG WINDS BEHIND DEPARTING THUNDERSTORMS... Strong southeasterly winds will impact the southern James River Valley and areas to the west until 3 AM CDT. At 104 AM CDT, a 59 mph wind gust was reported at the Jamestown Airport. These winds are associated with an area of low pressure behind a line of thunderstorms that is approaching western Minnesota. Secure loose outdoor objects and be prepared for difficult driving conditions. Hollan
Special weather statement, Aug 24, 2:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
201 AM CDT Tue Aug 24 2021
NDZ046-047-240730-
Logan ND-Emmons ND-
201 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of western Logan and
northeastern Emmons Counties through 230 AM CDT...
At 200 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Hazelton to 4 miles south of
Napoleon. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Napoleon, Braddock, Burnstad, Kintyre, Beaver Lake State Park, and
Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.
&&
LAT...LON 4629 10036 4663 10020 4663 9942 4628 9953
TIME...MOT...LOC 0700Z 267DEG 15KT 4647 10016 4645 9975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:53 PM CDT | Special Weather Statement | BIS | Sioux | 37 min |
| Aug 23, 10:06 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 24 min |
| Aug 23, 11:38 PM CDT | Special Weather Statement | BIS | Logan, McIntosh | 37 min |
| Aug 24, 12:01 AM CDT | Special Weather Statement | BIS | Grant | 29 min |
| Aug 24, 12:14 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 46 min |
| Aug 24, 12:23 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 37 min |
| Aug 24, 12:45 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 30 min |
| Aug 24, 1:03 AM CDT | Special Weather Statement | BIS | Emmons | 27 min |
| Aug 24, 2:57 AM CDT | Areal Flood Advisory | BIS | Logan | 98 min |
| Aug 24, 5:54 AM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Aug 24, 6:16 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 29 min |
| Aug 24, 7:26 AM CDT | Special Weather Statement | BIS | Pierce | 34 min |
| Aug 24, 8:19 AM CDT | Special Weather Statement | BIS | McHenry | 26 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.